Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Wichita, KS

March 27, 2004Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 27, 2004, 5:25 PM CST for Kingman County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2004, 5:25 PM CST (23:25 UTC)
Expired
Mar 27, 2004, 6:30 PM CST
In force
65 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Kingman County, KS

The radar

The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 5:44 PM CSTHAIL 0.75N Nashville, KS
Mar 27, 6:03 PM CSTHAIL 0.75Zenda, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 1:35 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1373 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 272325
SVRICT
KSC095-280030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CST SAT MAR 27 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 630 PM CST.

* AT 525 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF ISABEL...OR ABOUT 15 MILES
  SOUTHEAST OF PRATT...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR KINGMAN AROUND 600 PM CST...
  11 MILES NORTH OF NORWICH AROUND 625 PM CST...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...

SEEK A STURDY SHELTER IMMEDIATELY

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN
COUNTY UNTIL 630 PM CST.

LAT...LON 3742 9787 3743 9844 3769 9844 3770 9830
          3768 9816 3769 9786 3753 9780

$$

/LAWSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 5:25 PM CST, 0 minutes earlier.

Area forecast discussion, Mar 27, 5:25 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CST SAT MAR 27 2004

.MESOSCALE UPDATE...

STORMS HAVE BEGUN TO CONGEAL INTO A NICE SQUALL LINE ACROSS
CNTRL/S-CNTRL KS, AS THE COLD FRONT SLICES INTO THE REGION. THIS
SHOULD BE THE MAIN STORM MODE WITH VERY STRONG CONVERGENCE ALONG THE
FRONT. STILL COULD HAVE A COUPLE STORMS IN S-CNTRL KS BRIEFLY
DEVELOP MESOCYCLONES FOR ANOTHER HR OR TWO GIVEN LOW LVL HELICITIES,
HOWEVER SBCAPES SHOULD BE FALLING BLO 1000 AS THE SUN SETS,
DIMINISHING INSTABILITY. SO BY MID EVENING, WE SHOULD BE MAINLY
DEALING WITH A SQUALL LINE PRODUCING MARGINAL SEVERE HAIL/WINDS AT
BEST AS IT MOVES THRU S-CNTRL/SERN KS.

JMC

-------------------------------------------------------------
232 PM CST SAT MAR 27 2004

MAIN FCST CONCERNS ARE SEVERE WEATHER POTENTIAL AND LOCALLY HEAVY
RAINFALL TONIGHT, AS A STRONG STORM SYSTEM SWEEPS ACROSS THE CENTRAL
PLAINS.

TONIGHT:
A FEW SUPERCELLS APPEAR LIKELY OVER PORTIONS OF CNTRL/S-CNTRL KS
INTO EARLY THIS EVENING, AS A COLD FRONT MERGES WITH THE DRYLINE
FORMING A TRIPLE PT JUST W/SW OF S-CNTRL KS. SBCAPES AROUND 1500
COMBINED WITH HIGH LOW LVL HELICITIES SUGGEST A TORNADIC POTENTIAL.
MAIN THREAT AREA ALONG/W OF A SALINA TO WICHITA TO WELLINGTON LINE.
ACTIVITY EXPECTED TO CONGEAL INTO A LINEAR TYPE MCS OVER S-CNTRL
KS/FLINT HILLS BETWEEN 03Z AND 06Z AS THE 0-6KM SHEAR VECTORS BECOME
MORE PARALLEL TO THE FRONT. THE SQUALL LINE FEATURE WL THEN PROGESS
ACROSS SERN KS OVERNIGHT. LOCALLY HEAVY RAINFALL THREAT EXISTS
PARTICULARLY OVER SERN KS, BUT SHOULD NOT BE WIDESPREAD OR AFFECT
RIVERS, SO NOT PLANNING A FLOOD WATCH ATTM.

SUNDAY:
THE FRONT SHOULD CLEAR SERN KS IN THE EARLY MORNING HRS, ENDING THE
SHOWERS/T-STORMS. WITH THE DEEP AND STRONG COLD POOL ALOFT STILL
MOVG EWD ACROSS KS DURG DAY, LOW-MID LVL LAPSE RATES WL STEEPEN WITH
PARTIAL SUN, CREATING MARGINAL INSTABILITY. SO WL RETAIN SLT CHC OF
SHWRS/T-STORMS IN THE AFTERNOON HRS. HIGHS IN LOW-MID 60S LOOK ON
TARGET. SKIES SHOULD CLEAR SUN NGT. WITH LIGHT W-NW WINDS AND DRIER
AIR IN PLACE, PATCHY FROST PSBL IN CNTRL KS WITH LOWS IN MID 30S.

MON-FRI:
FCST AREA WL BE ON THE BACK SIDE OF A DEVELOPING UPPER LOW TO OUR
EAST MON-WED. DID TRIM TEMPS DOWN MNLY IN OUR NERN COUNTIES TUES-WED
AS THEY WL BE MOST AFFECTED BY THE COOLER AIR. ACCORDING TO NCEP,
THE SYNOPTIC PATTERN MAY BECOME MORE AMPLIFIED THAN THE LATEST
OPERATIONAL MODELS SUGGEST THIS WEEK. PRETTY HIGH UNCERTAINTY
DEVELOPS IN THE PATTERN BY LATE IN THE WEEK WITH THE GFS TRYING TO
ADVANCE THE NEXT UPR LOW ACROSS THE SWRN STATES, WHILE THE ECMWF
KEEPS IT OFF THE BAJA COAST. GIVEN THE DISCREPANCIES BETWEEN THE
ECMWF AND GFS IN A HIGHLY AMPLIFIED PATTERN, PREFER NOT TO MAKE BIG
ADJUSTMENTS TO THE THURS-SAT PERIOD, KEEPING FCST DRY WITH NEAR TO
ABOVE NORMAL TEMPS.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         45  63  39  61 /  80  20  10  10
HUTCHINSON      44  63  38  61 /  70  20  10  10
NEWTON          44  63  39  60 /  70  20  10  10
ELDORADO        46  64  39  60 /  80  20  10  10
STROTHER FIELD  46  64  40  62 /  80  20  10  10
RUSSELL         39  61  35  60 /  30  20   5  10
GREAT BEND      41  61  36  61 /  30  20   5  10
SALINA          42  62  37  59 /  70  20  10  10
MCPHERSON       43  63  38  60 /  70  20  10  10
COFFEYVILLE     52  64  42  61 /  90  30  10  10
CHANUTE         50  64  41  60 /  90  20  10  10
IOLA            49  64  41  59 /  90  20  10  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

9/CARUSO
Hazardous weather outlook, Mar 27, 1:22 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
122 PM CST SAT MAR 27 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
122 PM CST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ALONG A DRY LINE WILL CONTINUE TO MOVE INTO
AREAS MAINLY WEST OF THE INTERSTATE 135/I-35 CORRIDOR BY 5 PM AND AREAS
TO THE EAST AFTERWARDS. CURRENT INDICATIONS ARE SHOWING THAT SOME OF
THESE STORMS ARE BECOMING SUPERCELLULAR. AS A RESULT, SOME OF THE
STORMS MAY BECOME TORNADIC AS THEY MOVE INTO PARTS OF CENTRAL AND SOUTH
CENTRAL KANSAS. THE GREATEST THREAT OF SEVERE WEATHER IS ACROSS AREAS
WEST OF A MCPHERSON, TO WICHITA, TO WELLINGTON LINE. ALTHOUGH, THE
PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. AS THIS LINE OF
THUNDERSTORMS PROGRESSES EAST THIS EVENING, HIGH WINDS WILL BE THE MAIN
THREAT. LOCALIZED FLOODING IS ALSO POSSIBLE, MAINLY ALONG AND EAST OF
I-35.  WIDESPREAD OR RIVER FLOODING IS NOT EXPECTED DUE TO THE RAPID
MOVEMENT OF THE LINE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE
REGIONWIDE ON SUNDAY AFTERNOON. THESE WILL BE THE RESULT OF COLD AIR
AND LOW PRESSURE ALOFT.  WHILE THE THUNDERSTORMS ARE NOT EXPECTED TO
BE SEVERE, SOME SMALL HAIL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS EXPECTED WEST OF A SALINA TO WICHITA TO
WELLINGTON LINE THIS AFTERNOON. ACTIVATION IS POSSIBLE EAST OF THIS
LINE THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON/COX

In the hours before

Local storm report, Mar 27, 3:50 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             4 W BARNARD             39.19N 98.12W
03/27/2004  0.75 INCH        LINCOLN            KS   LAW ENFORCEMENT

&&

BRW
Local storm report, Mar 27, 4:04 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             9 SW ELLSWORTH          38.64N 98.35W
03/27/2004  0.88 INCH        ELLSWORTH          KS   LAW ENFORCEMENT

&&

BRW
Local storm report, Mar 27, 4:12 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 N ELLINWOOD           38.95N 99.56W
03/27/2004  0.75 INCH        ELLIS              KS   TRAINED SPOTTER

&&

BRW
Local storm report, Mar 27, 4:21 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             4 WSW WESTFALL          38.90N 98.07W
03/27/2004  0.75 INCH        LINCOLN            KS   TRAINED SPOTTER

&&

BRW
Local storm report, Mar 27, 4:49 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             6 S BROOKVILLE          38.69N 97.88W
03/27/2004  1.25 INCH        SALINE             KS   TRAINED SPOTTER

&&

BRW
Special weather statement, Mar 27, 5:22 PM CST, 3 minutes before
KSZ032-033-048-049-280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CST SAT MAR 27 2004

...SEVERE THUNDERSTORM WATCH NUMBER 35 HAS EXPIRED...

THE LINE OF SEVERE THUNDERSTORMS HAD EXITED MOST OF CENTRAL
KANSAS. AS A RESULT, SEVERE THUNDERSTORM WATCH NUMBER 35 HAS
EXPIRED.

COX

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 2:25 PM CSTSevere Thunderstorm WarningICTBarton65 min
Mar 27, 2:58 PM CSTTornado WarningICTBarton62 min
Mar 27, 3:18 PM CSTSevere Thunderstorm WarningICTRussell57 min
Mar 27, 3:32 PM CSTSevere Thunderstorm WarningICTEllsworth58 min
Mar 27, 3:48 PM CSTSevere Thunderstorm WarningICTLincoln57 min
Mar 27, 3:52 PM CSTSevere Thunderstorm WarningICTBarton68 min
Mar 27, 4:24 PM CSTSevere Thunderstorm WarningICTSaline66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.